Ribovirin and sofusbivar

Hi all, this morning I started on my twelve week treatment for HCV with Ribovirin and Sofosbuvir. I'm not really feeling any side effects, apart from maybe a slightly low mood and a general feeling of edginess. I have genotype 2. I was wondering if anyone has had any experience of this particular combination, and how it affected you. Does anyone have any advice, eg; foods I should avoid or how you handled a particular side effect.

Does anyone know if this is a particularly effective course of treatment? Don't most people also have interferon? I'm a bit concerned that I'm not getting the interferon. I feel it's reducing my chances of clearing the virus. I'd be very grateful for any advice or experience shared with me.

Thanks, Jack.

21 Replies

  • Jack I will answer thr paragraph about the Interferon - the answer is no! Interferon does have proved side effects. I and other members of Health Unlocked took Interferon with Ribavirin and it did not work. I did take them about 1996!

    The Ribavirin and Sofosbuvir does work. I do not have HCV any more.

    I did not have your genotype. With regard to side effects everyone says drink lots of water.

  • I'm very pleased to hear that you no longer have hep c. Thanks for putting me right about interferon. I'll be sure to drink plenty of water. Thank you this is such a valuable resource. Being able to get advice from people with first hand knowledge is so helpful.

    I really appreciate everyone who takes the time to answer my questions.

  • Hi, it sounds like you're on one of the new hep c treatments, harvoni by the sound of it with the add on of riba. the new treatments are interferon free and treatment is usually given for 12-24 weeks, I'm currently onto week 13 of a different new treatment but more or less the same. The good news with this new stuff is that there are far fewer side effects then what people had to cope with on interferon and the success rate is high.

    Riba can be tough going, I have my bad days with it but in my experience you do kinda adjust to it

    re food tips, always take your meds with food, esp the riba, drink lots of water and avoid/DON'T have grapefruit or Saville oranges...that's all that springs to my mind at the min, I'm sure others with be along with some helpful tips

    Good luck with your treatment

  • Thank you for sharing your knowledge with me. I didn't know about drinking lots of water or avoiding grapefruit and Saville oranges. I've only just started on my treatment but I've noticed I feel a bit grumpy and more emotional than usual. Hopefully it will even itself out.

    Thanks once again for your kind help.

  • riba has a side all of its own known as 'riba rage' lol...you're body adjusts to it, my advice is to just kinda brace yourself, try not to snap at your nearest and dearest! Keep posting & talking when you want to vent...it helps ;)

  • Oh dear, Riba rage! That sounds scary! I think I understand what you mean actually. I can feel it making me a bit short tempered. It's good to know I can let off some steam here. I am so glad I found this forum. It's really encouraging and great to know that there are people who have cleared the virus that are prepared to patiently answer questions and fears of those new to treatment or struggling to come to terms with a diagnosis of hep c.


  • Now there fella I was geno 3 n on the meds you have mentioned, I didn't really have any side effects mate , I didn't try n worry to much took it as it came , keep drinking n eating a good diet n the key is stay positive, a massive help ,if you have a bad day n it's a if , just keep goin mate the end result is what's important.i cleared my hcv in 12 weeks n later had a transplant, also talk to the nurses if you have any concerns or your loved ones , good luck with it all n most of all keep smilin fella

  • Thanks retwos, that's sound advice. Very pleased to hear of your positive outcome. You're quite right, just take it as it comes.

  • it takes a good few weeks for the meds to build up in your system so i dont think it will be riba rage this early on. it can happen. the worst thing is to think that you are going to get what everyone else gets. you are just starting out of this medication and its a huge change in your life. so its normal to be quite grumpy and scared and short tempered. just think jack every day the hep c cells are getting killed of by this medication and you are getting less and less ill by hep c. thats the way i think/ thought about it all.i told you before that i went for my hep c treatment but i had read about how terrible it was by most people and i ran away the first time i was to start it. and i had to go back again and get the treatment. i can assure you that i felt better and had very few of the symptoms that other people spoke of. many people blame a lot of their every day problems on the hep c treatment. i had to have my own experience, as i told you the only thing that happened to me was my mental health. but thats questionable anyway as i have a vivid imagination, i cant really tell you not to worry as i know how hard that it. but just remember that the virus is being killed every second of every day. thats the way to think about it and soon you will be rid of it for good. bless you my friend, love grace.🙏

  • You're right Grace, in reality I think I was just very nervous about starting the treatment. Once again, you've put things in a very clear and positive context for me. I will focus on the fact that every day the meds are killing off more of the virus. Both you and retwos have put things in perspective for me.

    I'm just going to take things one day at a time and focus on the fact that these meds are destroying the virus every day.

    Thanks again for your considered and sensible words.

  • yes its so long since i was on the treatment but as tess74 says it is vital to take the ribavarin while eating a meal. this is so important im not sure why but it was ingrained into me when i was on treatment,

  • on another forum someone told me to always take riba with food to avoid 'ring sting'......ick!!!! I've never put it to the test but I hear that the medication is fat soluble and taking it with food helps it get into your system better as well as avoids an upset stomach, even if its just a piece of toast, I find mornings difficult to eat so on the odd day when I really can't handle a Weetabix I swallow my tabs down with a cup of coffee and a jam tart (water for the actual swallowing of pills!!!!)

    As far as riba rage goes, I'd liken it to pmt in my experience...it's not really server but can make you emotional, it kicked in with me about 10 weeks into taking it then seemed to level off after 2 weeks & I feel fine again on it now. But as everyone keeps saying, water is the key. It'll be over before you know it :)

  • Thanks Tess. Ring sting and Riba rage, I've learned a fair bit. You're quite right, it will be over before I know it. I'm just taking it one day at a time, so far. What I've learned so far is that there are many very kind hearted and knowledgable people that are good enough to share their experience and knowledge on this forum. It's made such a big difference to me.

    Thanks once again Tess.

  • Jack RIBA Rage is true and it does happen but just think we have cleared the virus. Your friends/family have to be understanding.

  • Thank you Tatjana for bringing this phenomenon to my attention. I treat all advice and experience shared with me as valuable. I've spoken to my friends and family that know I'm undergoing treatment about this and they've all been supportive. I will cross that bridge if and when I come to it, but forewarned is forearmed. Thank you.

  • Hi jack, my friend has just srarted yesterday the same meds as you and we didnt know very much about it but we found a really good site called The Hep C Trust we rang them and they was very helpfull all the phones are mand by people that have got or had hep c so they know what they are talking about, hope you stay well and focused and it wontbe long before you can say i haven't got hep c anymore lots of love from both of us xx

  • Thanks Tillycat

  • Hi there I took the same 2 meds Sofosbuvir and Ribavarin I was geno 3a and I cleared the virus in under 4 weeks ..

    I had to take it for 24 weeks because I had treated twice already with Peg/interferon and riba neither TX worked and I have stage4 cirrhosis

    I had to take my meds WITH food and i drank lots (or I got a terrible headache ) really no other side affects .. am so happy I cleared as I had the hep C for 40 years all the best and watch out for the riba rage.it mad me emotional and a bit cranky ..worth it tho

  • So pleased to hear that you've cleared the virus. I really appreciate you taking the time to share your experience with me. I will be maintaining an awareness with regards to Riba rage, and thanks for the tip about drinking lots of water I'm already drinking more than I used to. I appreciate the info and experience, thanks.

  • I was treated one year with ribavarin and interferon injections. It did not kill the virus but it did cause many damages. 7 years later I was put on Olysio and Solvaldi and in 9 weeks the vius was gone. I am 64, still into endurance exercise and living with one huge liver encapsulated cancerous tumor over two years now.

  • I'm pleased to hear you've cleared the virus. I'm also inspired by your strength of character and tenacity. It really put things into perspective for me. Thank you for sharing your story with me. I appreciate it.

You may also like...